Does the combined pill have long-term side effects?

Does the combined pill have long-term side effects 1200400

The combined oral contraceptive pill (COCP), one of the most common contraceptives prescribed, works well for lots of women who stay on it long term. Not only is it an effective means of contraception, but for many women it can sort out problems with acne, reduce heavy bleeding, and minimise period pain. Nonetheless, for women taking the combined pill long term, many will wonder if there are any long-term risks. We hear of women “taking a break” from the pill and wonder if there is any merit in doing this.

One of the ways in which doctors assess your individual risks with contraceptives is with the assistance of a guide called the UK Medical Eligibility Criteria (UK MEC),1 produced by the Faculty of Sexual and Reproductive and Healthcare (FSRH). Using available evidence the guidance has been put together to indicate the acceptable and the unacceptable risks for you. In this article, using the UK MEC and other sources, I hope to separate the myths from the truth in risks associated with the COCP.

Is there a risk of heart disease?

What we do know about myocardial infarctions (heart attacks), is that getting older, smoking, high blood pressure, and obesity increase the chance of this occurring. Therefore, the UK MEC uses these factors to inform risk. Those who smoke and are under the age of 35 are generally advised that the benefits of the COCP will be higher than the risks. Once you are 35 or over, however, the balance swings the other way with the increased chances of heart disease (especially a myocardial infarction) pushing you into the risky category.2 Likewise, high blood pressure poses an unacceptable risk when combined with the COCP.3

Therefore, when gauging your long-term risks it would be advisable to take stock and stop smoking, particularly as you approach 35. It is also essential to go for your pill checkup with the doctor or nurse who administers your COCP so they can monitor your blood pressure and identify any issues that may alter your risks.

Is there a risk of blood clots?

The discussion of blood clots or thrombosis in relation to the COCP concerns those clots that form in the vein vessels. Medically, we name these VTEs (venous thromboembolisms).

There is a small chance of increasing your risk of having a VTE when you take the COCP as opposed to when you don’t. To give you an estimate of the risk, it is considered 9-10/10,000 woman years on the COCP (that is, in one year, 9-10 women out of 10,000 taking the COCP will have a VTE) versus 4-5/10,000 woman years off the COCP. So, risk is doubled but is still low and returns to the non-user risk level within weeks of stopping the COCP.4 As a comparator, it is useful to know that in the stage after having a baby, known as postpartum, the risk of VTE is 300-400/10,000 woman years.5

When you consult your GP or nurse for a prescription of the COCP your height and weight are noted down to calculate your body mass index (BMI), and the weight continues to be monitored whilst you take the COCP. This is used to assess risk, and if your BMI rises over 30, your risk of a VTE climbs. Once the BMI hits 35 or above, then the risk becomes considerably higher, according to the UK MEC.

VTE risk can also rise according to family history, major surgery, and long periods of immobility. So, if you are taking the COCP and a family member has a VTE or you go through surgery or a period of reduced mobility, it is important to discuss your risks with your doctor.

Is there a risk of migraines?

In the initial assessment of whether you are suitable for the COCP we always ask whether you are a migraine sufferer, in particular about whether you experience “aura” type symptoms with your headaches. Aura symptoms precede the headache pain of migraine and include a myriad of effects such as seeing flashing lights, and numbness or pins and needles.Women with migraine and aura are advised against the use of a COCP as it can increase their risk of a stroke.7 As the effects can be wide-ranging, if you are in any doubt as to whether you are having aura symptoms be sure to speak to your doctor.

If you develop aura symptoms while being on the pill, or even if the severity or frequency of your headaches or migraines increases it is essential to consult with your doctor.

Is there a risk of cancer?

I am often asked by women considering the COCP if it can increase their risk of cancer. Having reviewed the evidence, the FSRH states that the COCP is associated with decreased risks of ovarian, endometrial, and colorectal cancer.However, it also mentions a slightly increased risk of breast and cervical cancer,9 so how should we interpret that information to make a decision?

The small risks associated with cervical cancer increase with duration of use, however the FSRH does state that “long-term users can be reassured that the benefits of use generally outweigh the risks”.10  With both breast and cervical cancer the increased risks decrease over time after stopping the COCP. Likewise, the beneficial effect of decreased risk of ovarian and endometrial cancer also declines after stopping the COCP.  Having said this, this benefit increases with duration of use of the COCP and still “lasts decades after stopping”.11

You can minimise your cervical cancer risk by having regular smear tests, using condoms to decrease your exposure to human papilloma virus (HPV), and accepting the HPV vaccine if you are in the catchment group for it. (Currently this vaccine is available to girls in school in England).12 Regularly examining your breasts yourself can help with detecting any signs of breast cancer, and you should see your doctor straight away if you have any concerns.

Will the COCP affect my fertility?

Currently there is no reliable evidence to say the COCP decreases your fertility long term.  When you stop taking it, it may delay your return to ovulating by up to four weeks.13 I often have this conversation with women regarding conceiving after the COCP and advise that your fertility declines naturally with age.  So, your fertility levels should return to what we would expect them to be at the age you stop the pill and are unlikely to be the same as when you started the COCP. There is also not known to be an advantage in taking a break from the COCP in terms of your fertility.14

From this article you can see that assessment of your risks with the COCP will be an evolving process over time, taking into account changes in your personal and family medical history, weight, smoking status, and other factors. The FSRH does state that the COCP can be used up to the age of 50 if there are no overwhelming medical risks, and there is no recommended limit on its duration of use.15

References

  1. Faculty of Sexual and Reproductive Healthcare (FSRH), UK Medical Eligibility Criteria For Contraceptive Use, Faculty of Sexual and Reproductive Healthcare, 2016, pp. 65, 67.
  2. Ibid.
  3. Ibid.
  4. Faculty of Sexual and Reproductive Healthcare (FSRH), Combined Hormonal Contraception, 2nd, Faculty of Sexual and Reproductive Healthcare, 2012, pp. 6,11, 13-16.
  5. Ibid.
  6. Tidy, ‘Migraine’, 2014, [website], http://patient.info/doctor/migraine-pro, (accessed 2nd March 2017).
  7. FSRH, Combined Hormonal Contraception, pp. 65,67
  8. Ibid.
  9. Ibid.
  10. Ibid.
  11. Ibid.
  12. Ibid.
  13. Guillebaud, Contraception Today, 7th edn., London, Informa Healthcare, 2012, pp. 72-73.
  14. Ibid.
  15. FSRH, Combined Hormonal Contraception, pp. 65,67.

Dr. Nupur Yogarajah BSc Hons MBBS DRCOG PgCert Clin Ed MRCGP

Nupur, a GP, graduated from the Royal Free & University College Medical School in 2006 and after rotating through various specialities she gravitated towards General Practice as it offered continuity with her patients and diversity in her caseload. She has particular interests in women’s, children’s, and sexual health, as well as medical education. Managing a variety of female patients over the years has given her experience of the common queries and misconceptions regarding women’s health. She is passionate about delivering health information in a digestible and accessible way, making The Femedic an ideal opportunity for her writing.

View more